MAUDE Adverse Event Report: ARTHREX, INC. LO-PRO SCRW,TI,3.0MMX 18MMCORT; SCREW, FIXATION, BONE

ARTHREX, INC. LO-PRO SCRW,TI,3.0MMX 18MMCORT; SCREW, FIXATION, BONE
Model Number LO-PRO SCRW,TI,3.0MMX 18MMCORT
Medical Device Problem Codes Patient-Device Incompatibility (2682); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Necrosis (1971); Pain (1994); Device Embedded In Tissue or Plaque (3165)
Date of Event 02/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation therefore the complainant's event could not be verified.The root cause of the event could not be determined from the information available and without device evaluation.A possible cause of this type of event may be a reaction of the patient to the material(s) implanted or used during the implant procedure.Patient sensitivity to materials must be considered prior to implantation.
 
Event or Problem Description
It was reported by the patient¿s legal representative that the patient underwent a left 1st metatarsophalangeal joint revision fusion and hardware removal, extraction of graft and weil osteotomy on (b)(6) 2017 due to painful nonunion of her left first metatarsophalangeal joint fusion.During the procedure the surgeon explanted a plate and lag screws from a previous procedure (date of previous procedure and explanted device manufacturer unknown at time of initial report).The surgeon utilized a 1.7 mm drill bit, ar-1201-7dc, for micro drilling through the fusion site in order to promote ingrowth and the drill bit snapped off intramedullary.The surgeon attempted to remove the drill bit fragment but was unable to because of the location.The operative report dated (b)(6) 2017 noted that removal of the drill bit fragment would cause more harm to the patient.The surgeon finished the surgery by performing a capsulotomy and weill osteotomy and implanted the following arthrex plate and screws: ar-8944cl-l (low profile mtp plate), ar-8730-38pt (quickfix screw), ar-8933-24 (low profile screw), ar-8933-18 (low profile screw), and ar-8933l-18 (qty 2) (low profile locking screw).In (b)(6) 2018, the patient presented with persistent pain and was evaluated for a left first mtp fusion non-union.The patient underwent a revision left first mtp i&d on (b)(6) 2018.The revision procedure was performed by a different surgeon at a different facility from the (b)(6) 2017 procedure.The operative report noted that upon exposing the plate necrotic appearing tissue surrounded the plate and it had a green/grey appearance.All of the locking screws in the plate were noted to be loose, with osteolysis surrounding them.The lag screw was also noted to be loose.All of the hardware and the bone graft were removed.The drill bit was then identified and removed.Due to the appearance of the tissue as well as the loose hardware; chronic, low-grade infection could not be ruled out.Therefore, full revision surgery was abandoned.The records indicated that any revision procedure would be performed at a later date in a staged fashion.All of the removed tissue, bone and hardware were sent for culture.The bone was sent to pathology.The procedure was completed by copiously irrigating the 1st mtp joint and an antibiotic-laden cement space was made and placed into the defect.

Brand Name
LO-PRO SCRW,TI,3.0MMX 18MMCORT
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key8391609
Report Number1220246-2019-00951
Device Sequence Number1651560
Product Code HWC
UDI-Device Identifier00888867049536
UDI-Public00888867049536
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K143614
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberLO-PRO SCRW,TI,3.0MMX 18MMCORT
Device Catalogue NumberAR-8933-18
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/05/2019
Initial Report FDA Received Date03/05/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age59 YR